Missouri, 2007

Tornado and Damaging Wind in Missouri, October 2, 2007

October 2, 2007 · NWS DVN · 2 events in 1 county or zone

On October 2, 2007, low pressure in northern Minnesota and a strong cold front moving across eastern Iowa and northeast Missouri, triggered several lines of thunderstorms. A vigorous upper level disturbance spread large-scale ascent into the area, which developed a few severe thunderstorms during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

On October 2, 2007, low pressure in northern Minnesota and a strong cold front moving across eastern Iowa and northeast Missouri, triggered several lines of thunderstorms. A vigorous upper level disturbance spread large-scale ascent into the area, which developed a few severe thunderstorms during the late afternoon and early evening hours. Strong wind shear in the low levels, helped to spawn two tornadoes, one in southeast Iowa and the other in extreme northeast Missouri. The storms weakened considerably later in the evening, as they moved into western Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Oct 2, 2:07 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Oct 2, 2:07 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
307 PM CDT TUE OCT 2 2007

.SYNOPSIS...
LARGE COMPLEX OF THUNDERSTORMS OCCURRING ALONG ELEVATED THETA E
ADVECTION AND NOSE OF 50 KT JET AT 850 WAS OVERSPREADING EASTERN IA
THIS AFTERNOON. STRONG UPPER LEVEL SHORTWAVE WAS EVIDENT ON WV
IMAGERY MOVING ACROSS MO RIVER AT MID AFTERNOON WITH 65-70 KT H5 JET
ON PROFILERS IN KS AND SE NEB. AT SURFACE...THE COLD FRONT AT 19Z
STRETCHED FROM A LOW IN N CENTRAL MN...SOUTH ALONG FAR WESTERN IA
BORDER...INTO S CENTRAL KS. THE VIGOROUS UPPER LEVEL SHORTWAVE WILL
PUSH THE FRONT THROUGH THE CWA EARLY TONIGHT WITH WIDESPREAD
PREFRONTAL RAIN AND THUNDERSTORMS...FOLLOWED BY CLEARING AND COLD
ADVECTION NW WINDS OVERNIGHT. ACTIVE ZONAL FLOW CONTINUES
BEYOND...WITH CONTINUED ABOVE NORMAL TEMPERATURES AND MORE CHANCES
FOR THUNDERSTORMS TOWARD THE WEEKEND.

&&

.SHORT TERM...TONIGHT...
WIDESPREAD AND INITIALLY ELEVATED THUNDERSTORMS OCCURRING WELL AHEAD
OF THE SURFACE BOUNDARY WERE NOT HANDLED WELL BY 12Z MODEL SUITE.
ASSOCIATED CLOUD COVER AND LACK OF HEATING HAS LIMITED SEVERE
POTENTIAL TO FAR SE IA...NE MO AND W CENTRAL IL WHERE DEWPOINTS WERE
PUSHING 70 AND STRONGEST SHEAR ASSOCIATED WITH MID LEVEL JET WAS
APPROACHING FROM THE WEST. ANOTHER COMPLICATION WILL BE RAPIDLY
DEVELOPING SURFACE CONVECTION ALONG THE FRONT IN SW IA. BOTTOM LINE
IS CATEGORICAL POPS FOR LATE AFTERNOON INTO EVENING WITH LOW THREAT
IN SOUTH FOR DAMAGING WINDS EARLY THIS EVENING. WALKED POPS OUT A
BIT FASTER THAN PREVIOUS FORECAST AS FORCING AND FRONT SHIFT EAST OF
AREA AFTER MIDNIGHT. LITTLE CHANGE TO TEMPERATURES...KEEPING MINS IN
UPPER 40S NW TO MID 50S SE. ..SHEETS..

.LONG TERM...WEDNESDAY THROUGH NEXT TUESDAY...
NEXT BARRAGE OF ENERGY WITH 150+KT H3 JET CORE IN GULF OF AK TAKING
AIM ON PACIFIC NORTHWEST. MOST MEDIUM RANGE GUIDANCE SUPPORTS ENERGY
FORMING CLOSED LOW AS IT REACHES THE PLAINS LATE IN THE WEEKEND WITH
GFS AND ECMWF TRENDING SLOWER... WHICH SEEMS REASONABLE GIVEN THE
PERSISTENT UPPER LEVEL RIDGE OVER THE EASTERN CONUS SET TO UNDERGO
RE-AMPLIFICATION OVER THE WEEKEND AHEAD OF THE LOW AS IT PUSHES EAST.
ONLY BIG CHANGE MADE TO FCST WAS TO WARM TEMPS BY COUPLE CATS OVER
THE WEEKEND BASED ON SLOWING TREND. OTHERWISE...MUCH OF THE PERIOD
WILL FEATURE AT/ABOVE NORMAL TEMPS WITH PCPN CHCS SLIM UNTIL LATE IN
THE WEEKEND AND EARLY NEXT WEEK AS THE UPPER LOW APPROACHES.
..MCCLURE..

&&

.AVIATION...
LARGE AREA OF THUNDERSTORMS OVER CENTRAL IOWA WILL CONTINUE TO
OVERSPREAD EASTERN IOWA LATE THIS AFTERNOON. MVFR CIGS AND CIGS AND
VISIBILITIES WILL CONTINUE TO AFFECT CID INTO EARLY EVENING...WITH
BRIEF IFR CONDITIONS. THIS WILL REACH DBQ BY MID AFTERNOON AND THEN
MLI AND BRL BY 5 PM. THERE IS A POTENTIAL FOR SOME STRONG STORMS
WITH SURFACE WIND GUSTS UP TO 40KTS AND ISOLATED SEVERE STORMS WITH
SMALL HAIL AND DAMAGING WIND GUSTS OVER 50KTS. OUTSIDE OF
STORMS...SOUTHWEST WINDS WILL INCREASE TO 15 TO 25 MPH RANGE.

A COLD FRONT WILL PUSH EAST ACROSS THE AREA THIS EVENING SWEEPING
THUNDERSTORMS OUT OF THE AREA AND VEERING WINDS TO THE NORTHWEST.
WINDS WILL BE BRISK FOR A PERIOD AFTER FROPA...WITH GUSTS UP TO 25
MPH OVERNIGHT FROM THE NW. THE FRONT WILL ALSO IMPROVE CIGS TO VFR
CRITERIA. ..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS/MCCLURE
Hazardous weather outlook, Oct 2, 1:09 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
209 PM CDT TUE OCT 2 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-031915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
209 PM CDT TUE OCT 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER PORTIONS OF SOUTHEAST
IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS LATE THIS
AFTERNOON INTO EARLY EVENING. THIS SLIGHT RISK IS FOR AREAS SOUTH
OF A LINE FROM SIGOURNEY...TO CONESVILLE...TO MONMOUTH ILLINOIS. THE
PRIMARY RISK IS FOR DAMAGING WINDS IN EXCESS OF 60 MPH WITH STORMS
THAT MAY DEVELOP OR MOVE INTO THE AREA BETWEEN THE HOURS OF 4 PM
AND 8 PM.

OTHERWISE...WIDESPREAD NON-SEVERE THUNDERSTORMS WILL CONTINUE TO
OVERSPREAD EASTERN IOWA...NORTHEAST MISSOURI AND NORTHWEST
ILLINOIS THIS AFTERNOON INTO THIS EVENING AS A COLD FRONT PUSHES
THROUGH THE AREA. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO 40 MPH...AND HEAVY
DOWNPOURS WITH UP TO THREE QUARTERS OF AN INCH OF RAIN IN LESS
THAN A HALF HOUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THURSDAY NIGHT AND
FRIDAY NIGHT. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

SHEETS

In the hours before

Special weather statement, Oct 2, 1:17 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
217 PM CDT TUE OCT 2 2007

IAZ041-042-052>054-064>066-022030-
DELAWARE-DUBUQUE-LINN-JONES-JACKSON-JOHNSON-CEDAR-CLINTON-
INCLUDING THE CITIES OF...MANCHESTER...DUBUQUE...CEDAR RAPIDS...
ANAMOSA...MAQUOKETA...IOWA CITY...TIPTON...CLINTON
217 PM CDT TUE OCT 2 2007

...THUNDERSTORMS WITH HEAVY DOWNPOURS MOVING ACROSS EASTERN IOWA...

AT 210 PM CDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS
FROM MANCHESTER...THROUGH CEDAR RAPIDS...TO WILLIAMSBURG. THIS
LINE OF STORMS WAS MOVING EAST AROUND 25 MPH. THUNDERSTORMS
CAPABLE OF PRODUCING HEAVY RAINFALL...WIND GUSTS UP TO 40
MPH...AND PEA SIZE HAIL WILL AFFECT EASTERN IOWA NORTH OF
INTERSTATE 80 THROUGH 3 PM. RAINFALL AMOUNTS UP TO THREE QUARTERS
OF AN INCH IN LESS THAN A HALF HOUR MAY RESULT IN MINOR URBAN AND
SMALL STREAM FLOODING.

MOVE INDOORS WHEN THUNDERSTORMS APPROACH YOUR AREA. MOTORISTS
SHOULD SLOW DOWN AND AVOID DRIVING THROUGH STANDING WATER.

SHEETS
Local storm report, Oct 2, 1:31 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
231 PM CDT TUE OCT 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             CEDAR RAPIDS            41.97N 91.67W
10/02/2007  M0.25 INCH       LINN               IA   TRAINED SPOTTER

            PEA SIZE HAIL AND 30-40 MPH WIND REPORTED ON THE SW SIDE
            OF CEDAR RAPIDS.

&&

JH2
Local storm report, Oct 2, 1:46 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
246 PM CDT TUE OCT 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       CEDAR RAPIDS            41.97N 91.67W
10/02/2007  M1.00 INCH       LINN               IA   TRAINED SPOTTER

            ONE INCH OF RAIN IN 45 MINUTES ON THE SOUTHWEST SIDE OF
            CEDAR RAPIDS.

&&

JH2
Special weather statement, Oct 2, 2:17 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
317 PM CDT TUE OCT 2 2007

IAZ042-053-054-065-066-ILZ001-022230-
DUBUQUE-JONES-JACKSON-CEDAR-CLINTON-JO DAVIESS-
INCLUDING THE CITIES OF...DUBUQUE...ANAMOSA...MAQUOKETA...
TIPTON...CLINTON...GALENA
317 PM CDT TUE OCT 2 2007

...THUNDERSTORMS WITH HEAVY DOWNPOURS MOVING ACROSS EASTERN IOWA...

AT 310 PM CDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS
FROM NEAR DUBUQUE...THROUGH ANAMOSA...TO TIPTON. THE LINE OF STORMS
WAS MOVING EAST NORTHEAST AROUND 25 MPH. THE THUNDERSTORMS WILL
PRODUCE HEAVY RAINFALL WITH ONE HALF TO THREE QUARTERS OF AN INCH
IN LESS THAN 30 MINUTES...WHICH MAY RESULT IN MINOR URBAN AND SMALL
STREAM FLOODING. WIND GUSTS OF 30 TO 40 MPH AND PEA SIZE HAIL WILL
ALSO BE POSSIBLE.

The radar

The Quad Cities radar (KDVN), 186 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Scotland

When
October 2, 3:24 PM CST
Where
Scotland County, 1.5 mi SW of Memphis
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.455, -92.190

According to the Memphis Democrat newspaper, and NWS storm survey, a downburst hit the Lake Show-Me campgrounds about 1.5 miles southwest of Memphis. Winds were estimated at 70 mph, which hurled a camper several yards, which was destroyed. A sleeping occupant in the camper escaped unharmed. The storm also tore a bass boat off a trailer parked near the camper, and threw it into the wreckage. Another camper was rolled and came to rest on its roof against a nearby power pole. The parent thunderstorm then spawned a tornado nearby at the Scotland County Fairgrounds about a minute later.

Tornado, Scotland

When
October 2, 3:25 PM CST to 3:26 PM CST
Where
Scotland County, 1.68 mi NE of Show Me Lake to 1.59 mi SW of Memphis
Rating
EF1
Path length
0.82 mi
Path width
210 yd
Property damage
$11,000
Reported by
NWS Storm Survey
Coordinates
40.450, -92.202

An NWS storm survey indicated a EF1 tornado, with an estimated wind speed of 92 mph, touched down at 425 pm CDT about 1 mile southwest of Memphis, at the Scotland County Fairgrounds. The tornado moved northeast at 45 mph, and was on the ground for less than a mile, with a maximum width of 210 yards. Several barns at the fairgrounds had metal roofs peeled off, and doors blown in on several quonset huts. The entry gate building from the race track pits area was totally destroyed and strewn across the grounds. A billboard was damaged, and there was also damage to fences. Several trees and power poles were snapped and numerous branches were broken off trees. No injuries or fatalities were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyThe tornado archive for Missouri, 2007Warnings in Missouri, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53700, 53560.